Membership information +44 113 241 0727
Medicolegal advice +44 113 243 6436

Monitoring a dangerous mix

01 November 2005

Mrs C suffered from widespread atopic eczema, for which she had been taking high doses of systemic steroids. When she became cushingoid in appearance, her GP, Dr H, referred her to Dr F – a dermatologist and MPS member.

For the next nine months, Mrs C saw Dr F regularly at his outpatients’ clinic and was doing well, until she had a bad flare-up of eczema. After confirming that a renal scan showed Mrs C’s kidneys to be normal, Dr F started her on ciclosporin. Before doing so, he discussed her treatment options in detail with Mrs C and told her that she would need regular blood tests to monitor her liver and kidneys while she was taking ciclosporin. He wrote to her GP and asked him to arrange the blood tests.

Mrs C responded well to the ciclosporin treatment and her monthly blood tests were normal; two years later, however, she suffered another bad flare-up of eczema and, at her next clinic appointment with Dr F, told him that she had derived considerable relief from a ketoconazole cream recommended by a Chinese herbalist.

Dr F thought that this was possibly because supra antigens produced by pityrosporum in the skin had been exacerbating her eczema and thought it was worth trying a short course of systemic ketoconazole. He wrote to Dr H explaining this reasoning, and asked him to prescribe 200 mg daily for 10 days.

There followed a sequence of events that combined to cause Mrs C irreparable injury:

Rather than stopping the ketoconazole after 10 days, repeat prescriptions were issued for the next seven months.

When Mrs C saw Dr H’s colleague (Dr P) after she had been taking the ketoconazole for a month, he did not consider that her symptoms of diarrhoea and vomiting, abdominal pain, blood in stools and mild pyrexia might be related to her medication. If he had reviewed her prescriptions, he might have recognised the error.

Mrs C missed her clinic appointment with Dr F two weeks later, possibly because she was still feeling unwell.

It appears that at some stage – it is not clear when or why – Mrs C’s GPs stopped monitoring her liver and renal functions.

When Mrs C was referred to a gastroenterologist because her abdominal symptoms had returned, he noted that she was taking both ciclosporin and ketoconazole but accepted Mrs C’s assurance that her liver function tests were normal.

He mentioned this in his letter to the GP, but the significance seems to have eluded Dr P.

Mrs C was admitted to hospital with a diagnosis of acute renal failure three weeks after she saw the gastroenterologist. She brought a claim against Dr F and both GPs.

We defended Dr F, denying any liability on his part, and the claim was settled by the GPs’ indemnifier. As Mrs C had developed chronic renal failure and was unable to work, the settlement was large – equivalent to £275,000 (US$485,000).

Learning points

Prescribing

Patients taking drugs known to damage vital organs at toxic levels must be carefully monitored. The issuing of repeat prescriptions should be dependent on normal test results. Drugs that interact with one another should be prescribed with caution. If a drug is to be taken for only a limited period, the patient should be made aware of this and it should be flagged up in the prescribing system. 

Telerik.OpenAccess.TrackedList`1[System.Guid]